Alert archive / Illinois / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 22, NWS Lincoln, IL

May 8, 2009Knox County, Peoria County, Stark County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 8, 2009, 9:15 PM CDT for Knox County, Peoria County, Stark County, Illinois. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2009, 9:15 PM CDT (02:15 UTC)
Expired
May 8, 2009, 9:46 PM CDT
In force
31 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon

Counties Knox County, IL, Peoria County, IL, Stark County, IL

The radar

The Lincoln radar (KILX), 95 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 6:10 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.3 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2009-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 354 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2009-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
354 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1505 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 090215
SVRILX
ILC095-143-175-090300-
/O.NEW.KILX.SV.W.0022.090509T0215Z-090509T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
915 PM CDT FRI MAY 8 2009

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN PEORIA COUNTY IN CENTRAL ILLINOIS...
  SOUTHERN STARK COUNTY IN NORTH CENTRAL ILLINOIS...
  EASTERN KNOX COUNTY IN WEST CENTRAL ILLINOIS...

* UNTIL 1000 PM CDT.

* AT 915 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 4 MILES
  SOUTH OF VICTORIA...OR ABOUT 16 MILES EAST OF GALESBURG...AND WAS
  MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ELMORE...
  WEST JERSEY...
  LAURA...
  PRINCEVILLE...
  DUNLAP...
  CHILLICOTHE...

ANOTHER LOCATION IN THIS WARNING IS...WILLIAMSFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 4099 8965 4098 8965 4098 8958 4096 8946
      4085 8955 4086 8979 4089 9016 4105 9016
TIME...MOT...LOC 0215Z 281DEG 35KT 4097 9004

$$

CHS
2 follow-up statements
000 
WWUS53 KILX 090232
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
932 PM CDT FRI MAY 8 2009

ILC095-090242-
/O.CAN.KILX.SV.W.0022.000000T0000Z-090509T0300Z/
KNOX IL-
932 PM CDT FRI MAY 8 2009

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN KNOX COUNTY IS
CANCELLED...

LAT...LON 4099 8965 4098 8965 4098 8958 4095 8947
      4085 8955 4086 8979 4090 8991 4102 8992
TIME...MOT...LOC 0232Z 281DEG 35KT 4093 8982

$$

ILC143-175-090300-
/O.CON.KILX.SV.W.0022.000000T0000Z-090509T0300Z/
PEORIA IL-STARK IL-
932 PM CDT FRI MAY 8 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR SOUTHERN STARK AND NORTHERN PEORIA COUNTIES...

AT 931 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MONICA...OR 18 MILES
NORTHWEST OF PEORIA...MOVING EAST AT 40 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...DUNLAP
AND CHILLICOTHE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 4099 8965 4098 8965 4098 8958 4095 8947
      4085 8955 4086 8979 4090 8991 4102 8992
TIME...MOT...LOC 0232Z 281DEG 35KT 4093 8982

$$

CHS
000 
WWUS53 KILX 090246
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
946 PM CDT FRI MAY 8 2009

ILC143-175-090256-
/O.CAN.KILX.SV.W.0022.000000T0000Z-090509T0300Z/
PEORIA IL-STARK IL-
946 PM CDT FRI MAY 8 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN STARK AND NORTHERN
PEORIA COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE.

LAT...LON 4099 8965 4098 8965 4098 8958 4095 8947
      4085 8955 4086 8979 4090 8991 4102 8992
TIME...MOT...LOC 0246Z 281DEG 35KT 4090 8964

$$

CHS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 8:58 PM CDT, 17 minutes earlier.

Area forecast discussion, May 8, 8:58 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
858 PM CDT FRI MAY 8 2009

.DISCUSSION...
ISSUED 857 PM CDT FRI MAY 8 2009

BROKEN LINE OF STORMS MOVING ACROSS OUR NW CWA EARLY THIS EVENING
AS A STRONG H5 VORT MAX CONTINUES TO MOVE E ACROSS N IL. SURFACE
BASED STORMS HAVE A GOOD CHANCE OF PRODUCING WIND DAMAGE...WITH
SURFACE DEWPOINTS NEAR 60 DEGREES.

WILL KEEP THE LIKELY POPS IN THE N...WITH CHC POPS DOWN TO LINCOLN
AND SLIGHT CHC DOWN TO SPI. THE STORMS ON THE S END OF THE LINE
HAVE BEEN WEAKENING/DISSIPATING AS THEY HV ENTERED OUR CWA. BEST
DPVA/WIND SHEAR AND INSTABILITY REMAIN IN THE FAR N CWA.

TIMING THE LINE OF STORMS EASTWARD PUTS IT EAST OF OUR CWA BY
06Z. WILL CONTINUE WITH JUST LOW CHC/SLIGHT CHC POPS IN THE FAR
N/NE CWA AFTER MIDNIGHT...UNDER LINGERING FORCING FOR PRECIP FROM
CHANNELED VORTICITY.

SOME BREAKS IN THE LOW CLOUDS LIKELY OVERNIGHT...BUT WINDS BEHIND
THE LOW WILL LIKELY KEEP MIXING ON GOING HELPING TO REDUCE
RADIATIONAL COOLING. LOW TEMPS LOOK ON TRACK.

SOME MINOR ADJUSTMENTS NEEDED FOR SKY GRIDS...BUT NO FORMAL ZONE
UPDATED NEEDED. GRIDS WILL BE AVAILABLE SHORTLY.

SHIMON
&&

.AVIATION...
ISSUED 657 PM CDT FRI MAY 8 2009...FOR THE 00Z TAFS

ANOTHER QUICK MOVING SHORTWAVE WILL BRING SOME MVFR CIGS AND VIS
TO PIA AND BMI. SHORT PERIODS OF IFR VIS WILL BE LIKELY IN THE
HEAVIER STORMS...WITH IFR CIGS LESS LIKELY. SPI HAS A CHANCE AT
MVFR CIGS AND IFR VIS IN THE LINE OF STORMS APPROACHING FROM THE
WEST. STORM CHANCES WILL BE PRIMARILY BETWEEN 01Z AND 06Z FROM
WEST TO EAST ACROSS THE TAF SITES.

AFTER MIDNIGHT...THE BEST FORCING FOR PRECIP WILL BE NE OF OUR
CWA...WITH A FEW LIGHT SHOWERS POSSIBLE THROUGH 09Z FOR BMI/CMI.
OTHERWISE...DRY CONDITIONS ARE EXPECTED AFTER 06Z FOR SPI/DEC.

MVFR CIGS WILL DEVELOP LATE TONIGHT AND SAT MORN...BUT SHOULD
IMPROVE TO VFR CIGS BY LATE MORNING. GUSTY NORTHWEST WINDS ARE
EXPECTED BY 15Z...WITH GUSTS TO 25KT AT TIMES BY 18Z.

SHIMON
&&

.PREV DISCUSSION...
ISSUED 300 PM CDT FRI MAY 8 2009

MAIN CONCERN IS ON DEPARTING VORTEX TONIGHT. THEN ATTENTION TURNS
TO A FEW SHORTWAVES PASSING THROUGH DURING THE WEEKEND...DESPITE
HIGH SURFACE PRESSURE DURING THAT TIME. A SURFACE LOW IS EXPECTED
TO PASS BY TO OUR NORTH SUNDAY NIGHT...WITH ITS TRAILING TROUGH
MOVING ACROSS C IL ON MONDAY. A MORE ROBUST FRONTAL SYSTEM IS
EXPECTED TO ARRIVE ON WEDNESDAY AND WED NIGHT.

MODELS ARE IN GEN AGREEMENT THROUGH TUESDAY...THEN DIVERGE. WILL
LEAN TWRD THE GFS MORE CONCISE PRECIP TIMING FOR TUE NIGHT TO WED
NIGHT. THE 12Z ECMWF SPANS OUT PRECIP FROM TUE NIGHT THROUGH
THURSDAY. THAT SEEMS A BIT TOO AGGRESSIVE.

SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT.

A VIGOROUS MESO-VORTEX PASSING BY JUST TO OUR SOUTH THIS AFTERNOON
PUT DOWN 100+ MPH WINDS JUST SOUTH OF OUR AREA. THE RAIN SHIELD ON
THE NORTHERN FLANK WILL LIKELY BE JUST EAST OF OUR AREA BY
EVENING.

VISIBLE SATELLITE IMAGES SHOW CU REFORMING IN THE N HALF OF OUR
CWA WHERE THE SUNSHINE HAS DEVELOPED THE LAST COUPLE HOURS.
DEWPOINTS REMAIN IN THE UPPER 50S TO LOW 60S...SO THAT ARE WILL BE
READY FOR A FEW SHOWERS TO DEVELOP AS THE SHORTWAVE OVER IOWA
PASSES BY TO OUR N. WILL KEEP CHC POPS IN THE FAR N TONIGHT...WITH
A NARROW BORDER OF SLIGHT CHC DOWN TO PIA AND BMI AND HOOPSTON.

WILL KEEP DRY CONDITIONS FOR SATURDAY...DESPITE THE CHANCE FOR A
FEW LINGERING SPRINKLES EARLY IN THE MORNING FOR THE FAR NE FRINGE
OF OUR CWA.

ZONAL FLOW WILL BRING A SHORTWAVE ON OUR SW DOORSTEP BY LATE
SUNDAY AFTERNOON...WHICH WILL BRUSH OUR SW ZONES SUNDAY NIGHT.
WILL KEEP A BAND OF SLIGHT CHANCE POPS IN THE SW AREA. BY MONDAY
MORNING...PRECIP CHANCES SHOULD BE CLEAR OF OUR AREA TO THE SE.

LONG TERM...MONDAY THROUGH FRIDAY.

RISING HEIGHTS ALOFT AND INCREASING PRESSURE AT THE SURFACE SHOULD
KEEP MONDAY DRY...AS THE N STREAM JET LIFTS TOWARD THE WESTERN
GREAT LAKES. BY TUESDAY AFTERNOON...PRECIP WILL BE CLOSE TO OUR W
CWA...AS WAA FLOWS AND MOISTURE INCREASES.

WILL KEEP CHC POPS OUT OF OUR CWA UNTIL TUES NIGHT...WITH WED AND
WED NIGHT BEING OUR BEST CHCS FOR SHOWERS AND STORMS. THE 12Z
ECMWF IS ABOUT 6 TO 12 HOURS BEHIND THE GFS ON THE PASSAGE OF THE
FRONT...BUT WILL ONLY KEEP SLIGHT CHC POPS ON THURS FOR NOW.

SHIMON

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 8, 3:02 PM CDT, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
302 PM CDT FRI MAY 8 2009

ILZ027>031-036-037-040-041-047-049-050-091215-
CASS-FULTON-KNOX-MARSHALL-MASON-MORGAN-PEORIA-SCHUYLER-SCOTT-
STARK-TAZEWELL-WOODFORD-
302 PM CDT FRI MAY 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE ILLINOIS RIVER WILL REMAIN IN FLOOD FROM HENRY DOWNSTREAM. A
SLOW FALL IS EXPECTED THROUGH THE MIDDLE OF NEXT WEEK.

A WEATHER DISTURBANCE WILL MOVE ACROSS CENTRAL ILLINOIS LATE THIS
AFTERNOON AND THIS EVENING...BRINGING A CHANCE OF THUNDERSTORMS TO
THE REGION. ANY STORMS THAT DO DEVELOP ARE NOT EXPECTED TO BECOME
SEVERE AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE NEXT CHANCE OF STORMS WILL BE FROM TUESDAY NIGHT INTO THURSDAY.
SEVERE STORMS ARE NOT EXPECTED WITH THIS SYSTEM AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON AND TONIGHT.

ILZ038-042>046-048-051>057-061-091215-
CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-LOGAN-MACON-
MCLEAN-MENARD-MOULTRIE-PIATT-SANGAMON-SHELBY-VERMILION-
302 PM CDT FRI MAY 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WEATHER DISTURBANCE WILL MOVE ACROSS CENTRAL ILLINOIS LATER
THIS AFTERNOON AND THIS EVENING...BRINGING A CHANCE OF A FEW
THUNDERSTORMS TO THE REGION. ANY STORMS THAT DO DEVELOP ARE NOT
EXPECTED TO BECOME SEVERE AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE NEXT CHANCE OF STORMS WILL BE TUESDAY NIGHT INTO THURSDAY.
SEVERE STORMS ARE NOT EXPECTED WITH THIS SYSTEM AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON AND TONIGHT.

ILZ062-063-066>068-071>073-091215-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
302 PM CDT FRI MAY 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE WABASH RIVER WILL REMAIN IN FLOOD FROM TERRE HAUTE DOWNSTREAM
THROUGH AT LEAST THIS WEEKEND. A SLOW FALL IS EXPECTED THROUGH
NEXT WEEK.

A WEATHER DISTURBANCE WILL MOVE ACROSS CENTRAL ILLINOIS THIS
AFTERNOON AND THIS EVENING...BRINGING A CHANCE OF THUNDERSTORMS TO
THE REGION. STRONG TO SEVERE THUNDERSTORMS WITH GUSTY WINDS AND
HAIL SHOULD STAY SOUTH OF HIGHWAY 50 FROM FLORA TO LAWRENCEVILLE
THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE NEXT CHANCE OF STORMS WILL BE TUESDAY NIGHT INTO THURSDAY.
SEVERE STORMS ARE NOT EXPECTED WITH THIS SYSTEM AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON AND TONIGHT.

HUETTL

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 8:29 PM CDTSevere Thunderstorm WarningILXKnox46 min
May 8, 8:55 PM CDTSevere Thunderstorm WarningILXStark35 min
May 8, 9:44 PM CDTRiver Flood WarningILXClay, Richland3 days

Nearby

Severe Thunderstorm Warnings in Illinois, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.